Alert archive / Michigan / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 11, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 9, 2014, 12:21 PM EDT for Lenawee County, Washtenaw County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2014, 12:21 PM EDT (16:21 UTC)
- Expired
- May 9, 2014, 1:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lenawee County, MI, Washtenaw County, MI
The radar
The Detroit radar (KDTX), 80 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:00 AM EDT, 5 hours 21 minutes earlier.
Area forecast discussion, May 9, 7:00 AM EDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 700 AM EDT FRI MAY 9 2014 .AVIATION... //DISCUSSION... CEILINGS WILL LOWER THIS MORNING AS SHOWERS AND SCATTERED THUNDERSTORMS OVERSPREAD SOUTHEAST MICHIGAN BY EARLY AFTERNOON...RESULTING IN CEILINGS LOWERING TO 5000 FEET OR LOWER. SOUTHWEST WINDS AHEAD OF COLD FRONT TODAY WILL GUST BETWEEN 25 AND 30 KNOTS...WITH WINDS SHIFTING TO THE WEST TONIGHT BEHIND THE EARLY EVENING FRONTAL PASSAGE. WESTERLY WINDS WILL USHER IN DRIER AIR...WITH CLEARING TAKING PLACE OVERNIGHT. FOR DTW... SOUTHWEST WIND GUSTS NEAR 30 KNOTS LOOK REACHABLE DURING THE LATE MORNING HOURS INTO EARLY AFTERNOON...ESPECIALLY IN THE VICINITY OF ANY SHOWERS AND THUNDERSTORMS. //DTW THRESHOLD THREATS... * MODERATE CONFIDENCE IN CEILING BELOW 5000 FT THIS AFTERNOON INTO THIS EVENING. * MEDIUM CONFIDENCE IN THUNDERSTORMS THIS AFTERNOON. && .PREV DISCUSSION...ISSUED 325 AM EDT FRI MAY 9 2014 SHORT TERM...TODAY AND TONIGHT THE AMPLIFIED UPPER LEVEL RIDGE WHICH PRODUCED A RECORD HIGH TEMPERATURE AT DETROIT (87 DEGREES) YESTERDAY HAS ADVANCED EAST INTO THE EASTERN GREAT LAKES THIS MORNING...AND SOLID 500 MB HEIGHT FALLS ARE TAKING PLACE. IT APPEARS PREFRONTAL TROUGH/850-700 MB THETA-E RIDGE AXIS WILL BECOME ACTIVE BY EARLY THIS AFTERNOON...AS THE CAP EVIDENT ON 00Z DTX SOUNDING WILL HAVE BEEN ERODED. THIS WILL BE THE OPTIMAL SCENARIO...AS THE SURFACE COLD FRONT HAS GOOD 0-6 KM WIND SHEAR OF 55 KNOTS...AND WILL BE COMING THROUGH TOWARD 00Z/PEAK HEATING CYCLE. SO...IF THAT PREFRONTAL TROUGH/LEAD MOISTURE AXIS DOES NOT GET GOING AS EXPECTED...THERE THERE WILL BE AN INCREASED THREAT OF SEVERE WEATHER WITH THE LATE ARRIVING COLD FRONT...AS 00Z NAM IS ADVERTISING 0-1KM CAPES ON THE ORDER OF 1000 TO 1500 J/KG WITH THE COLD FRONT...BUT SHOWS A SUBSIDENCE WAKE (DRY AIR AT 700 MB) WITH THE EARLIER ACTIVITY EXITING EAST. SURPRISINGLY...THE NAM SURFACE DEW PTS DO NOT LOOK TERRIBLY OVERDONE. EVEN WITH AN EARLY AFTERNOON INITIATION EXPECTED...FORESEE MAXES CLIMBING INTO THE MID 70S TO AROUND 80 DEGREES BASED ON CURRENT AND UPSTREAM READINGS. UNFORTUNATELY...WITH STRONG LOW LEVEL JET OF 50 KNOTS...STILL CAN'T TOTALLY RULE OUT THE PREFRONTAL ACTIVITY WILL NOT PRODUCE ISOLATED MARGINAL SEVERE WINDS EVEN WITH THE MODEST INSTABILITY (500 J/KG ML CAPES). WILL ALLOW THE COLD FRONT AMPLE TIME TO CLEAR SOUTHEAST MICHIGAN AND CARRYING SCATTERED TO NUMEROUS (EAST) POPS DURING EVENING HOURS...BUT GO DRY AFTER MIDNIGHT...WITH WESTERLY FLOW LEVEL COLD ADVECTION ALLOWING TEMPS TO FALL BACK INTO THE LOW TO MID 50S. LONG TERM...SATURDAY THROUGH THURSDAY A COOLER AND MUCH DRIER AIRMASS IS STILL IN THE OFFING FOR SATURDAY AS THE LOW LEVEL THETA E RIDGE IS SHUNTED TO THE EAST AND SFC RIDGING BUILDS IN FROM THE WEST. LOW LEVEL WESTERLY FLOW IN ADVANCE OF THE SFC RIDGE AXIS WILL ADVECT SFC DEWPOINTS IN THE 40S INTO SE MI. THE DEGREE OF COOLING WILL ALSO BE FAIRLY RESPECTABLE AS 850MB TEMPS DROP TO +4 TO +6C BY 18Z SAT. MODEL SOUNDINGS SUGGEST MIXING DEPTHS WILL APPROACH 800MB. TAKING INTO ACCOUNT SOME LIKELY DIURNAL STRATO CU...HIGH TEMPS SHOULD ONLY TOP OUT IN THE MID-UPPER 60S /POSSIBLY NEAR 70 SOUTH OF I-94/. MID LEVEL RIDGING WILL TRAVERSE LOWER MI SAT NIGHT AS SHORT WAVE ENERGY LIFTS INTO THE UPPER MS VALLEY. THIS WILL KEEP THE SFC RIDGE FAIRLY PROGRESSIVE. THIS MID LEVEL IMPULSE SHOULD SHEAR APART FAIRLY QUICKLY AS IT ENTERS STRONG MID LEVEL CONFLUENCE OVER THE NORTHERN GREAT LAKES ON SUNDAY. MODEL SOLUTIONS ARE INSISTENT THAT THIS WILL DRIVE SOME SEMBLANCE OF A SFC WARM FRONT INTO LOWER MI ON SUNDAY. THE WEAKENING OF THE SFC LOW OVER WI/MN AND COLD GREAT LAKES RAISES CONCERNS THAT MODEL SOLUTIONS ARE BRINGING SFC BASED INSTABILITY INTO SE MI TOO QUICKLY. A NARROW RIBBON OF HIGHER MOISTURE IN THE 925-850MB LAYER WILL HOWEVER TRACK INTO SE MI SUN AFTERNOON. CONSIDERING THE DIURNAL CONTRIBUTION...THIS STILL APPEARS WORTHY OF A LOW CHANCE FOR CONVECTION. THE TRANSITION TOWARD A LITTLE MORE SOUTHERLY FLOW SUN AFTERNOON WILL BOOST AFTERNOON TEMPS INTO THE 70S. A MUCH BETTER DEFINED WARM FRONT WILL BECOME ESTABLISHED ACROSS THE OHIO VALLEY ON SUNDAY...ASSOCIATED WITH DEVELOPING LOW PRESSURE ACROSS THE SRN AND CENTRAL PLAINS. THIS LOW WILL BE IN RESPONSE TO LONG WAVE TROUGH AMPLIFICATION ACROSS THE CNTL/SRN ROCKIES. SMALLER SCALE SHORT WAVE IMPULSES WILL EJECT TO THE NORTHEAST AS THE ENTIRE LONG WAVE TROUGH GRADUALLY ROTATES INTO THE CENTRAL US. THIS WILL SEND SFC LOW PRESSURE INTO THE UPPER MIDWEST EARLY NEXT WEEK. STRENGTHENING SOUTHWEST FLOW IN ADVANCE OF THIS SYSTEM WILL TRANSPORT GULF MOISTURE INTO THE GREAT LAKES AND WILL SLOWLY LIFT THE SFC WARM FRONT NORTHWARD SUN NIGHT THROUGH MONDAY. SOME DIFFERENCES ARISE MON INTO WED WITH RESPECT TO THE MOVEMENT OF THE LONG WAVE TROUGH. GIVEN THE STRENGTH OF THE ERN US RIDGE... PREFERENCE WILL LIE WITH THE SLOWER ECMWF/CANADIAN. THIS WILL POTENTIALLY MAINTAIN AMPLE INSTABILITY WITHIN THE MOIST SOUTHWEST INTO WEDNESDAY. THUS A FAIRLY ACTIVE FIRST HALF OF THE WEEK IN TERMS OF THUNDERSTORMS LOOKS LIKELY. DESPITE SOME TIMING DIFFERENCES...THE ENTIRE MEDIUM RANGE MODEL SUITE INDICATE THE DEVELOPMENT OF A CLOSED LOW BY THE TIME THE UPPER TROUGH ADVANCES INTO THE GREAT LAKES REGION MID TO LATE IN THE WEEK. THE EXPECTATION FOR SOME PHASING OF SHORT WAVE ENERGY DROPPING DOWN FROM CENTRAL CANADA WILL ADVECT RATHER COLD AIR FOR EARLY/MID MAY ON THE BACK SIDE OF THIS SYSTEM...WHICH SHOULD REACH SRN MI TOWARD THE END OF THE FORECAST PERIOD. MARINE... A STRONGLY STABLE PROFILE OVER THE GREAT LAKES WILL KEEP WIND GUSTS MAINLY UNDER 30 KNOTS TODAY DESPITE STRONG SOUTHERLY FLOW IN ADVANCE OF A COLD FRONT. THE COLD FRONT WILL TRACK ACROSS LAKE HURON THIS EVENING AND WILL BE MARKED BY A VEERING OF THE WIND TO THE SOUTHWEST. THE POST FRONTAL COLD AIR ADVECTION IN THE WAKE OF THE FRONT WILL NOT BE SIGNIFICANT ENOUGH TO OVERCOME THE STRONG OVER LAKE STABILITY. THUS WINDS WILL REMAIN MAINLY UNDER 25 KNOTS ON SATURDAY. WINDS WILL QUICKLY DIMINISH SATURDAY NIGHT AS SFC HIGH PRESSURE MOVES OVER THE LAKES. A WARM FRONT WILL SLOWLY LIFT ACROSS THE REGION SUN NIGHT THROUGH MONDAY NIGHT. THE CONTINUED STRONG STABILITY WILL KEEP WINDS AND WAVES IN CHECK. HOWEVER...THERE WILL BE A GOOD CHANCE FOR THUNDERSTORMS THROUGH THE PERIOD. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....SF SHORT TERM...SF LONG TERM....SC MARINE.......SC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 9, 4:24 AM EDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 424 AM EDT FRI MAY 9 2014 MIZ047>049-053>055-060>063-068>070-075-076-082-083-100830- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 424 AM EDT FRI MAY 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORM ARE POSSIBLE THIS MORNING. NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THERE IS A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS. THE STRONGEST STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 50 TO 60 MPH AND MARBLE SIZED HAIL. ANY THUNDERSTORM WILL PRODUCE A BRIEF PERIOD OF INTENSE RAINFALL. THUNDERSTORM WILL MOVE TO THE NORTHEAST AT 40 MPH. THE STORMS WILL DEVELOP WITHIN A WARM AND MOIST ENVIRONMENT PRECEDING A COLD FRONT. THE COLD FRONT WILL PASS THROUGH THE REGION TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A GOOD CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON THROUGH TUESDAY NIGHT. THESE STORMS WILL OCCUR WITHIN A MOIST AND UNSTABLE AIRMASS IN ADVANCE OF A SLOW MOVING LOW PRESSURE SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-100830- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 424 AM EDT FRI MAY 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORM ARE POSSIBLE THIS MORNING. NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THERE IS A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 35 TO 45 KNOTS AND MARBLE SIZED HAIL. ANY THUNDERSTORM WILL PRODUCE BRIEF PERIODS OF INTENSE RAINFALL. THUNDERSTORM WILL MOVE TO THE NORTHEAST AT 40 MPH. THE STORMS WILL DEVELOP WITHIN A WARM AND MOIST ENVIRONMENT PRECEDING A COLD FRONT. THE COLD FRONT WILL PASS THROUGH THE REGION TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A GOOD CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON THROUGH TUESDAY NIGHT. THESE STORMS WILL OCCUR WITHIN A MOIST AND UNSTABLE AIRMASS IN ADVANCE OF A SLOW MOVING LOW PRESSURE SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Special weather statement, May 9, 12:13 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1213 PM EDT FRI MAY 9 2014 MIZ075-082-083-091715- LENAWEE-MONROE-WASHTENAW- 1213 PM EDT FRI MAY 9 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 1208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ADRIAN...MOVING NORTHEAST AT 60 MPH. WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... TECUMSEH AND CLINTON BY 1220 PM EDT... SALINE BY 1235 PM EDT... ANN ARBOR AND YPSILANTI BY 1240 PM EDT... DIXBORO BY 1245 PM EDT... SALEM BY 1255 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. DEG
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 12:52 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 38 min |
| May 9, 1:41 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer, Sanilac | 64 min |
| May 9, 1:44 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Saint Clair | 61 min |
| May 9, 1:55 PM EDT | Severe Thunderstorm Warning | DTX | Huron | 65 min |
| May 9, 2:07 PM EDT | Special Marine Warning | DTX | 53 min | |
| May 9, 2:15 PM EDT | Special Marine Warning | DTX | 90 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.